Mississippi, 2009

Flash Flooding in Mississippi, September 18, 2009

September 18, 2009 · NWS JAN · 3 events in 3 counties and zones

The wet weather pattern continued and more rainfall fell across already soaked portions of the forecast area. As the upper level disturbance continued to impact the region, locally heavy rains occurred across portions of Sunflower and Kemper Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$652,000
Crop damage
$300,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The wet weather pattern continued and more rainfall fell across already soaked portions of the forecast area. As the upper level disturbance continued to impact the region, locally heavy rains occurred across portions of Sunflower and Kemper Counties. The result was some flash flooding over these counties. The hardest hit area was around Ruleville, in Sunflower County, where 50 to 60 homes had flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 18, 3:18 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 18, 3:18 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
418 AM CDT FRI SEP 18 2009

.DISCUSSION...

TODAY THROUGH SATURDAY...GOOD RAIN CHANCES WILL CONTINUE ACROSS THE
FORECAST AREA THROUGH SATURDAY AS THE ARKLAMISS REGION REMAINS UNDER
THE INFLUENCE OF AN UPPER LEVEL LOW AND ASSOCIATED SURFACE LOW THATS
CURRENTLY WORKING ITS WAY SLOWLY EAST ACROSS LOUISIANA. AS THE
SURFACE LOW CONTINUES TO DRIFT EAST TODAY...THE UPPER LOW IS EXPECTED
TO OPEN UP AND WEAKEN. WITH PRECIPITABLE H2O VALUES REMAINING AROUND
2 INCHES TODAY...COUPLED WITH DAYTIME HEATING AND THE APPROACHING
SURFACE LOW AND UPPER TROUGH...LOOK FOR SHOWERS AND THUNDERSTORMS TO
AGAIN DEVELOP ACROSS THE AREA THROUGH THE DAY.

IVE EXTENDED THE FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE
SAME AREA.  RAINFALL AMOUNTS ON THE ORDER OF 6+ INCHES HAVE ALREADY
FALLEN OVER A GOOD PORTION OF THE WATCH AREA.  DESPITE LOWER
FORECASTED QPF ACROSS THIS AREA TODAY...MODERATE RAIN HAS BEEN
FALLING ACROSS A GOOD BIT OF THIS AREA THROUGH THE OVERNIGHT HOURS.
ALTHOUGH THIS AREA OF RAIN IS MOVING NORTH OUT OF THE AREA...ANY
ADDITIONAL RAINFALL THAT MOVES ACROSS THIS AREA THROUGHOUT TODAY
WILL ONLY ADD TO THE POTENTIAL FOR FLASH FLOODING ACROSS THIS AREA.
IT IS POSSIBLE THAT AS THE LOW MOVES CLOSER AND EVENTUALLY INTO THE
SOUTHWEST PORTION OF THE CWA...THIS WATCH COULD AGAIN BE EXTENDED IN
TIME...AS WELL AS IN AREA.

JUST AS WEVE SEEN THE PAST SEVERAL NIGHTS...SCATTERED SHOWERS AND
ISOLATED STORMS ARE EXPECTED TO CONTINUE THROUGH THE OVERNIGHT HOURS
TONIGHT.  I HAVE ADJUSTED LOWS UP ACROSS THE ENTIRE AREA FROM THE
UPPER 60S INTO THE LOWER 70S FOR TONIGHT.  GUIDANCE CONTINUES TO BE
TOO COOL WITH LOWS DESPITE THE LOWER 70 DEW POINTS THAT ARE THE
CURRENT NORM ACROSS THE CWA.

THE WEAK SURFACE LOW WILL DRIFT ABOUT ACROSS MY WEST SATURDAY.  ONCE
AGAIN...GOOD RAIN CHANCES WILL EXIST ACROSS MUCH OF THE FORECAST
AREA DURING THIS TIME AS A RESULT OF THE SURFACE LOW...MOIST
AIRMASS...AND DAYTIME HEATING AS TEMPERATURES AGAIN WARM INTO THE
MIDDLE 80S. /19/

SATURDAY NIGHT THROUGH NEXT THURSDAY...

PERIOD STARTS OFF WITH A HIGHLY-AMPLIFIED...LONGWAVE UPPER RIDGE
OVER THE UPPER MIDWEST AND CENTRAL/SOUTHERN CANADA...WITH A BROAD
TROUGH AND UPPER LOW OVER THE EAST CENTRAL ROCKIES EXTENDING
EASTWARD INTO THE CENTRAL PLAINS. THE UPPER LEVEL HEIGHT GRADIENT AT
THE SOUTHERN PERIPHERY OF THIS UPPER LEVEL TROUGH/LOW WILL BE
SUPPORTING A NEARLY ZONAL UPPER JET STREAK EXTENDING FROM THE
NORTHERN GULF OF CALIFORNIA OVER NORTHERN MEXICO INTO TEXAS AND
LOUISIANA. OVERALL...THESE FEATURES WILL BE RATHER PROGRESSIVE
THROUGH THE FORECAST PERIOD. THERE IS CURRENTLY GOOD AGREEMENT AMONG
NWP MODEL GUIDANCE THAT THE ZONAL JET STREAK WILL BE INFLUENCING THE
REGIONAL WEATHER BY THE LATTER HALF OF THE WEEKEND. IN PARTICULAR
FOR SATURDAY NIGHT...LITTLE SYNOPTIC ASCENT IS NOTED...AT
BEST...WITH MAYBE WEAK SUBSIDENCE BEING INDUCED BY ANTICYCLONIC
SHEAR VORTICITY ADVECTION IN THE RIGHT EXIT REGION OF THE JET
STREAK. NEVERTHELESS...PRIMARY SURFACE TROUGH AXIS/SURFACE LOW WILL
BE LIFTING NORTHWARD ALONG OR JUST WEST OF THE MISSISSIPPI
RIVER...RESULTING IN SOUTHEASTERLY TO SOUTHERLY LOW LEVEL FLOW AND
PWATS NEAR 1.9 INCHES LINGERING ACROSS THE AREA ON SATURDAY NIGHT.
THUS...PRECIP CHANCES WILL CONTINUE INTO SATURDAY NIGHT...THOUGH
COVERAGE DOES NOT LOOK TO BE AS WIDESPREAD AS PREVIOUS NIGHTS...
PARTICULARLY ACROSS SOUTHERN AREAS WHERE BOUNDARY LAYER MOISTURE
CONVERGENCE WILL BE SOMEWHAT WEAKER.

MEANWHILE...DEEP LOW PRESSURE CURRENTLY OVER THE GULF OF ALASKA WILL
SHED OFF A VORT MAX ASSOCIATED WITH A SOUTHEASTWARD-MOVING UPPER
TROUGH OVER THE PACIFIC NORTHWEST...WHICH WILL BE INITIALLY AND
GRADUALLY AMPLIFYING WITH TIME FOR SATURDAY AND SUNDAY AS UPPER
LEVEL JET ENERGY DIVES SOUTHWARD INTO THE BACKSIDE OF THE TROUGH. ON
SUNDAY...THE AMPLIFYING UPPER TROUGH IN THE LEE OF THE ROCKIES WILL
FORCE THE UPPER LEVEL ZONAL JET MAX OVER THE CWA TO GRADUALLY BECOME
MORE CYCLONICALLY-CURVED...WITH UPPER FLOW BACKING FROM WESTERLY TO
MORE SOUTHWESTERLY AND EVEN BECOMING SOMEWHAT DIFFLUENT AS UPPER
LEVEL ENERGY LIFTS NORTHEASTWARD UPSTREAM OF A RIDGE AXIS OVER THE
EASTERN CONUS. AT THE SAME TIME...THE AFOREMENTIONED EAST ROCKIES/CENTRAL
PLAINS UPPER LOW WILL BE ABSORBED BY THIS AMPLIFYING UPPER TROUGH.
MID/UPPER-LEVEL Q-VECTOR CONVERGENCE CORRESPONDINGLY INCREASES
ACROSS THE AREA ON SUNDAY...ALONG WITH A SLIGHT INCREASE IN PWATS AS
MID/UPPER LEVEL MOISTURE OVER THE WESTERN GULF IS ADVECTED INTO THE
REGION. THUS...PRECIP CHANCES CONTINUE INTO SUNDAY...ESPECIALLY AS
APPRECIABLE SOUTH TO SOUTHEAST LOW LEVEL RETURN FLOW DEVELOPS WEST
OF BUILDING SURFACE HIGH PRESSURE OVER THE EASTERN CONUS.
HOWEVER...THE EARLIER SURFACE TROUGH WILL LIKELY HAVE LIFTED NORTH
OF THE AREA BY SUNDAY AFTERNOON...PROVIDING ONLY LIMITED LOW LEVEL
FORCING FOR CONVECTION ACROSS THE CWA.

THINGS STILL APPEAR TO GET RATHER INTERESTING FOR NEXT WEEK AS AN
EVEN DEEPER GULF OF ALASKA VORTEX IS PROGGED TO INTERACT WITH AN
AMPLIFYING EAST PACIFIC RIDGE THIS WEEKEND TO CREATE AN INTENSE H2
ZONAL JET STREAK OVER THE GULF OF ALASKA BY SUNDAY. OPERATIONAL
GFS/ECMWF ARE SHOWING THE H2 JET STREAK REACHING SPEEDS OVER 140 KT
OVER THE FAR NORTHEAST PACIFIC AND WESTERN BRITISH COLOMBIA. THE
QUASI-HORIZONTAL ZONAL MOMENTUM IN THIS JET STREAK APPEARS TO BE SO
STRONG...AT LEAST BASED ON THE OPERATIONAL GFS...GEM...AND ECMWF...
THAT IT COULD CUT OFF THE SOUTHERN EXTENSION OF THE AMPLIFYING UPPER
TROUGH BY MONDAY...YIELDING A CLOSED UPPER-LEVEL CYCLONIC
CIRCULATION SOMEWHERE IN THE LEE OF THE ROCKIES BY LATE MONDAY. THIS
COULD YIELD A SPLIT-FLOW REGIME OVER THE EASTERN TWO-THIRDS OF THE
CONUS AND SOUTHERN CANADA...WITH A JET STREAM BRANCH OVER SOUTHERN
CANADA AND A SECONDARY BRANCH AROUND THE CLOSED CYCLONIC CIRCULATION
BY TUESDAY. ADDITIONAL PIECES OF SHORTWAVE ENERGY DIVING INTO THE
BACKSIDE OF THE NORTHERN TROUGH COULD FEED INTO THE CLOSED
CIRCULATION...THOUGH MODELS TYPICALLY DON/T HANDLE THESE IMPULSES
WELL ALONG WITH THE CUT-OFF CIRCULATIONS IN EXTENDED PERIODS...AND
THUS FORECAST CONFIDENCE BEYOND MONDAY WANES RATHER FAST. LATEST NWP
GUIDANCE SUGGESTS THAT THE STRONG ZONAL JET COULD BE STRONGER THAN
DEPICTED IN EARLIER RUNS...FORCING THE UPPER LOW TO CUT OFF EARLIER
AND FARTHER TO THE NORTH. WHILE THE OPERATIONAL GFS...GEM...AND
ECMWF ALL INDICATE A RATHER DEEP CLOSED CYCLONIC BY TUESDAY NIGHT
OVER THE PLAINS STATES...A FEW GFS ENSEMBLE PERTURBATIONS STILL
INDICATE AN OPEN TROUGH...THOUGH THE RATIO OF THOSE DEPICTING AN
OPEN TROUGH TO THOSE DEPICTING A CLOSED CIRCULATION IS SMALLER THAN
YESTERDAY...LENDING GREATER CONFIDENCE IN THE CLOSED LOW
SOLUTION...THE EXACT POSITION OF WHICH IS STILL IN QUESTION. THE
EXACT SYNOPTIC SET-UP FOR THE MIDDLE OF NEXT WEEK WILL HIGHLY
MODULATE THE LOCATION OF ANY ENHANCED CONVECTIVE ACTIVITY...AS WELL
AS THE POTENTIAL FOR HEAVY RAINFALL AND STRONG STORMS.
HOWEVER...MODEL CONSENSUS IS THAT SOUTHWESTERLY FLOW ALOFT WILL BE
INCREASING LATE IN THE WEEKEND INTO THE EARLY PART OF NEXT
WEEK...WITH INCREASING SYNOPTIC-SCALE ASCENT ACROSS THE AREA...ALONG
WITH THE PRESENCE OF SOME MID/UPPER-LEVEL CLOSED CYCLONIC
CIRCULATION WEST OR NORTHWEST OF THE CWA.

THUS FOR MONDAY...SOUTHWESTERLY FLOW ALOFT WILL INCREASE AS THE
AFOREMENTIONED UPPER-LEVEL TROUGH AND/OR CLOSED CIRCULATION
TRANSLATES EASTWARD TOWARD THE EASTERN CONUS/WESTERN ATLANTIC UPPER
RIDGE. INCREASING MID/UPPER-LEVEL Q-VECTOR CONVERGENCE ACROSS THE
AREA EAST OF THE TROUGH AXIS WILL ALLOW COVERAGE OF PRECIP TO EXPAND
FOR MONDAY...ESPECIALLY WITH LITTLE CAP AND PWATS AROUND 1.9 INCHES.
FOR TUESDAY...SOUTHWESTERLY FLOW ALOFT COULD STRENGTHEN ESPECIALLY
IF ANY CLOSED CYCLONIC CIRCULATION BEGINS TO APPROACH THE
AREA...WITH PWATS POTENTIALLY FURTHER INCREASING AHEAD OF ANY
FRONTAL FEATURES. THUS...DEEP-LAYER SYNOPTIC ASCENT INCREASES A
LITTLE MORE RESULTING IN CONTINUING PRECIP CHANCES INTO TUESDAY.
GOOD AGREEMENT BETWEEN GFS ENSEMBLE MEAN...OPERATIONAL GFS...AND
ECMWF THAT SOUTHWESTERLY H5 FLOW COULD REACH THE 25 TO 30 KT
RANGE...THUS INCREASING DEEP-LAYER SHEAR SOMEWHAT BY TUESDAY.

A STRONG COLD FRONT ASSOCIATED WITH THE AMPLIFYING UPPER TROUGH WILL
LIKELY BE MOVING SOUTHEASTWARD ACROSS THE CONUS ON MONDAY AND
TUESDAY. THE OPERATIONAL GFS AND ECMWF BOTH HAVE THE SURFACE FRONT
APPROACHING THE NORTHWESTERN PART OF THE CWA SOMETIME BETWEEN
TUESDAY NIGHT AND WEDNESDAY...WITH THE GFS FASTER THAN THE ECMWF.
HOWEVER...GIVEN THAT THE FRONT WILL MOST DEFINITELY BE OUTRUNNING
ITS UPPER SUPPORT...FRONTAL TIMING THIS FAR OUT IS HIGHLY UNCERTAIN.
GIVEN THE LACKING UPPER SUPPORT...BOTH GFS/ECMWF SOLUTIONS SHOW THE
FRONT STALLING OUT OVER THE AREA WEDNESDAY THROUGH FRIDAY WITH
PLENTIFUL MOISTURE POOLING ALONG THE BOUNDARY RESULTING IN PWATS
OVER 2 INCHES NEAR THE BOUNDARY. THESE SOLUTIONS COULD YIELD A
PROLONGED PERIOD OF WIDESPREAD SHOWERS AND THUNDERSTORMS FOR THE
MIDDLE TO END OF NEXT WEEK...WITH HEAVY RAINFALL...ALONG WITH STRONG
STORMS GIVEN 0-6 KM SHEAR VALUES AROUND 30 KT. EXACTLY WHERE THIS
SETS UP...IF IT DOES...IS IN QUESTION. HOWEVER...LOW CONFIDENCE
CURRENTLY EXISTS IN THIS SOLUTION. ULTIMATELY...THE TIMING...
LOCATION...AND STRENGTH OF THE SURFACE FEATURES THIS FAR SOUTH...IF
ANY...WILL BE HIGHLY MODULATED BY THE UPPER LEVEL DYNAMICS OF THE
SOUTHERN EXTENSION OF THE UPPER TROUGH...FOR WHICH RATHER LOW
CONFIDENCE EXISTS FOR TUESDAY THROUGH FRIDAY. THIS IS ESPECIALLY THE
CASE...AS A FEW OF PERTURBATION MEMBERS OF THE GFS ENSEMBLES SHOW
THE AREA ON THE BACKSIDE OF THE UPPER TROUGH FOR THIS TIME...KEEPING
PRECIP CHANCES RATHER LOW. OVERALL...GFS ENSEMBLE MEMBERS DON/T
STRONGLY SUGGEST HIGH PRECIP CHANCES LASTING INTO FRIDAY...PROVIDING
LIMITED BACKING FOR THE OPERATIONAL GFS SOLUTION THAT FAR OUT.

GENERALLY...THOUGH WITH A FEW EXCEPTIONS...MAV/MEX POPS HAVE BEEN
FOLLOWED FOR THE ENTIRE PERIOD. HOWEVER...POPS WERE TRENDED DOWNWARD
FROM THE MEX IN A FEW CASES...PARTICULARLY ON TUESDAY...WHEN MEX
POPS EXCEEDED MEH POPS AND ALONG WITH QUESTIONABLE TIMING OF SURFACE
FRONT. FRIDAY POPS ALSO WERE TRENDED DOWNWARD FROM THE MEX AS THE
OPERATIONAL GFS QPF FIELDS APPEAR TO BE AN OUTLIER AT THE HIGH SIDE
OF GUIDANCE SUITE. ECMWF ALSO SHOWS PERSISTENT RAINFALL AXIS SETTING UP
EAST OF THE AREA WITH THE STATIONARY FRONT FARTHER TO THE EAST...AND
CONSENSUS AMONG GFS ENSEMBLE QPF FIELDS IS FOR THE HIGHER POPS TO
REMAIN EAST OF THE CWA ON FRIDAY. FORECAST TEMPERATURES THROUGH THE
PERIOD GENERALLY FOLLOW MAV/MEX GUIDANCE RATHER CLOSELY AS WELL.

AS FAR AS HAZARDS FROM STORMS ON SUNDAY THROUGH FRIDAY ARE
CONCERNED...THREAT OF HEAVY RAIN WILL CONTINUE WITH PLENTIFUL
MOISTURE TRANSPORT INTO THE AREA WITH EFFICIENT RAINFALL RATES.
STORM MOTIONS WILL BE INCREASED FOR SUNDAY THROUGH FRIDAY...WHICH
COULD MITIGATE FLASH FLOOD POTENTIAL SOMEWHAT. HOWEVER...ANTECEDENT
HEAVY RAINFALL AND SATURATED SOILS WILL RAISE SOME CONCERN FOR FLASH
FLOODING AND THEREFORE THE THREAT WILL NEED TO BE MONITORED CLOSELY.
WHERE ANY AXIS OF HEAVY RAINFALL SETS UP WILL BE HIGHLY DEPENDENT ON
POSITION OF SURFACE BOUNDARIES...AND THIS ISSUE REMAINS HIGHLY
UNCERTAIN. STRENGTH OF DEEP LAYER SHEAR COULD SUPPORT STRONG STORMS
DURING THIS TIME AS WELL...ESPECIALLY ALONG AND AHEAD OF ANY FRONT
FOR TUESDAY...BUT RATHER WIDESPREAD CONVECTIVE COVERAGE AND
ASSOCIATED CONVECTIVE OVERTURNING...AND POTENTIAL FOR DEEP SHEAR TO
BE DISASSOCIATED FROM HIGHER INSTABILITY IF THE UPPER LOW CUTS OFF
TOO EARLY...ADDS CONSIDERABLE UNCERTAINTY FOR STRONG THUNDERSTORM
POTENTIAL NEXT WEEK DESPITE INCREASING DEEP SHEAR. /COHEN/

&&

.AVIATION...MVFR/IFR CEILINGS ARE BEING OBSERVED AT MOST TAF SITES
ACROSS THE AREA THIS MORNING DUE TO A COMBINATION OF ONGOING
CONVECTION AND LOW STRATUS.  PATCHY FOG IN A FEW LOCATIONS...
KJAN...KMEI...AND KHBG...WILL CAUSE MVFR TO SOME LOCALIZED IFR/LIFR
VISIBILITIES...TO BE OBSERVED THROUGH THE EARLY MORNING HOURS BEFORE
IMPROVING TO VFR BETWEEN 13-14Z.  CEILINGS ARE ALSO EXPECTED TO
IMPROVE TO MVFR/VFR STATUS THROUGH THE MORNING.  IFR CEILINGS AND
VISIBILITIES...TO LOCALIZED LIFR VISIBILITIES...WILL BE POSSIBLE AT
ANY SITE TODAY INTO TONIGHT THAT OBSERVES CONVECTION.  THEN ONCE
AGAIN FOR TONIGHT INTO EARLY SATURDAY MORNING...CEILINGS AND
VISIBILITIES COULD AGAIN BE REDUCED TO MVFR/IFR STATUS AS A RESULT
OF EITHER CONVECTION...LOW STRATUS...OR FOG. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       86  71  85  70 /  69  50  62  37
MERIDIAN      87  72  86  69 /  66  49  67  38
VICKSBURG     85  71  85  69 /  66  46  59  36
HATTIESBURG   89  72  88  71 /  65  44  61  26
NATCHEZ       84  71  85  69 /  74  42  57  25
GREENVILLE    83  72  84  69 /  72  45  64  44
GREENWOOD     85  71  85  70 /  72  48  69  47

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ018-019-025-026-
     034-035-040-041.

LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ007>009-015-016-
     023.

AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ARZ074-075.

&&

19/COHEN
Hazardous weather outlook, Sep 18, 4:01 AM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
501 AM CDT FRI SEP 18 2009

LAZ024>026-MSZ027>033-036>039-042>066-072>074-191015-
CATAHOULA-TENSAS-CONCORDIA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
501 AM CDT FRI SEP 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND
EAST CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

LOCALLY HEAVY RAIN LEADING TO THE PONDING OF WATER ON AREA
ROADS...AS WELL AS IN LOW LYING AND POOR DRAINAGE AREAS...WILL BE
POSSIBLE TODAY WITH ANY THUNDERSTORM. AN APPROACHING LOW PRESSURE
SYSTEM WILL COMBINE WITH THE MOIST AIRMASS OVER THE REGION PRODUCING
SHOWERS AND THUNDERSTORMS WHICH WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL RATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025-026-034-035-040-
041-191015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-
WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-
501 AM CDT FRI SEP 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT...

LOCALLY HEAVY RAIN RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE
WITH THUNDERSTORMS THROUGH TODAY. THIS AMOUNT OF RAIN OVER NEARLY
SATURATED SOILS WILL LIKELY LEAD TO RUNOFF PROBLEMS. THE PONDING OF
WATER ON AREA ROADS...AS WELL AS IN LOW LYING AND POORLY DRAINED
AREAS CAN BE EXPECTED. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE
IN THE HEAVIEST DOWNPOURS. RESIDENTS SHOULD BE READY TO MOVE TO
HIGHER GROUND IF WARNINGS ARE ISSUED OR FLOODING IS OBSERVED. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

19

In the hours before

Special weather statement, Sep 18, 3:29 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
429 AM CDT FRI SEP 18 2009

MSZ019-025-181025-
SUNFLOWER MS-LEFLORE MS-
429 AM CDT FRI SEP 18 2009

...AREAS OF HEAVY SHOWERS AND THUNDERSTORMS OVER CENTRAL AND
NORTHERN PORTIONS OF SUNFLOWER AND LEFLORE COUNTIES...

A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED FROM 8 MILES WEST OF BLAINE TO SIDON AT 425 AM CDT...MOVING
NORTHEAST AT 10 TO 15 MPH.

ADDITIONAL AREAS OF SHOWERS AND THUNDERSTORMS WILL MOVE
NORTHEASTWARD AT 10 TO 15 MPH ACROSS CENTRAL AND NORTHERN PORTIONS
OF SUNFLOWER AND LEFLORE COUNTIES...AND COULD ALSO PRODUCE HEAVY
RAINFALL. RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR COULD
ACCOMPANY THE SHOWERS AND THUNDERSTORMS...WHICH COULD LEAD TO
LOCALIZED AND MINOR RUNOFF PROBLEMS.

DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THE
THUNDERSTORMS.

PEOPLE IN CENTRAL AND NORTHERN PORTIONS OF LEFLORE AND SUNFLOWER
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. IF HEAVY RAINFALL
PERSISTS ACROSS THIS AREA...THEN A FLASH FLOOD WARNING COULD BECOME
REQUIRED.

COHEN
Special weather statement, Sep 18, 4:15 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
515 AM CDT FRI SEP 18 2009

MSZ032-037-038-181115-
CHOCTAW MS-ATTALA MS-WINSTON MS-
515 AM CDT FRI SEP 18 2009

A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED FROM 7 MILES NORTHWEST OF CHESTER TO 4 MILES SOUTHEAST OF
ZAMA AT 513 AM CDT. THE ENTIRE LINE OF THUNDERSTORMS IS MOVING EAST
AT LESS THAN 5 MPH...AND INDIVIDUAL THUNDERSTORMS WITHIN THE LINE
ARE MOVING NORTH AT 10 MPH. THIS IS RESULTING IN THUNDERSTORMS
MOVING OVER THE SAME LOCATION. RAINFALL RATES OF ONE HALF TO ONE
INCH PER HOUR COULD ACCOMPANY THE THUNDERSTORMS...WHICH COULD LEAD
TO LOCALIZED AND MINOR RUNOFF PROBLEMS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THESE
STORMS.

PEOPLE IN SOUTHWESTERN WINSTON...EASTERN ATTALA...AND CHOCTAW
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. IF HEAVY RAINFALL
PERSISTS ACROSS THIS AREA...THEN A FLASH FLOOD WARNING COULD BECOME
REQUIRED.

COHEN

The radar

The Jackson/Brandon,MS radar (KDGX), 169 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Sunflower

When
September 18, 5:00 AM CST to 9:30 AM CST
Where
Sunflower County, 0.8 mi SE of Ruleville to 0.2 mi NNE of Ruleville
Cause
Heavy Rain
Property damage
$600,000
Crop damage
$300,000
Reported by
Emergency Manager
Coordinates
33.721, -90.562

Heavy rainfall, between 4 and 5 inches, fell around the Ruleville area. Significant flooding occurred throughout the city and outlying areas. Many roads were under water and impassable with 50 to 60 homes flooded. Large sections of farmland were under water and some damage was done to crops.

Flash Flood, Grenada

When
September 18, 9:00 AM CST to 10:00 AM CST
Where
Grenada County, 3 mi E of Grenada to 1.59 mi ESE of Futheyville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Newspaper
Coordinates
33.780, -89.768

A few streets in a subdivision, just east of Grenada, were under water. A few homes were threatened, but none were flooded.

Flash Flood, Kemper

When
September 18, 5:00 PM CST to 5:35 PM CST
Where
Kemper County, 2.23 mi E of Kellis Store to 2.48 mi E of Kellis Store
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.868, -88.732

Water was observed over a bridge along Sciples Mill Road. Flood gates, and an earthen dam, along Running Tiger Creek were close to being compromised.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192806, 193646, 192808.